Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 55, NWS Lake Charles, LA

August 26, 20175 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 26, 2017, 5:45 PM CDT for 5 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2017, 5:45 PM CDT (22:45 UTC)
Expired
Aug 26, 2017, 11:45 PM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 79 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

929 
WGUS54 KLCH 262245
FFWLCH
TXC199-241-245-351-361-270445-
/O.NEW.KLCH.FF.W.0055.170826T2245Z-170827T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
545 PM CDT SAT AUG 26 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Southwestern Newton County in southeastern Texas...
  Hardin County in southeastern Texas...
  Orange County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 1145 PM CDT Saturday

* At 541 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Two to Six inches of 
  rain has fallen across the area this afternoon. Flash flooding is 
  currently ongoing in a few locations and will continue increase 
  has a heavy band of showers continues to develop and move inland 
  from the Gulf across areas that have already received heavy rains 
  today.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Lumberton, Vidor, Bridge City, Silsbee, West Orange, Kountze, Sour
  Lake, Nome, Deweyville, Evadale, Central Gardens, Sabine Pass,
  Thicket and Saratoga.

Additional rainfall amounts of one to four inches are possible 
through the evening with locally higher amounts. in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3052 9371 3044 9370 3033 9376 3029 9371
      3008 9373 3008 9372 3006 9370 3000 9377
      2999 9386 2981 9395 2968 9385 2967 9406
      2956 9436 2989 9436 2989 9444 3011 9445
      3011 9460 3049 9473 3049 9456

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:55 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 26, 3:55 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
355 PM CDT Sat Aug 26 2017

.DISCUSSION...
Radar/satellite imagery show now TS Harvey meandering over srn
Texas between KVCT and KSAT this afternoon. Regional 88Ds show
the outer bands from the storm covering most of the wrn 1/2 of the
forecast area at this time, with the heaviest showers/storms
producing copious rainfall amounts mainly across sern TX...and as
a result, much of sern TX is/has been under a Flash Flood Warning
so far today. In addition, numerous storms have shown signs of
good rotation, prompting several tornado warnings...and much of
sern TX and a portion of neighboring swrn LA remains under a
Tornado Watch through 07z/02L tonight.

The latest NHC track for Harvey continues to show a general
meandering across srn TX into early next week before beginning a
slow nwd motion during the mid-week time frame. This will lead to
a continuation of widespread showers/scattered thunder through
most of the coming week.

Latest WPC projections show storm total (7-day) rainfalls ranging
from around 6 inches across extreme nern Avoyelles Parish to in
excess of 19 inches across extreme swrn Jefferson County. With a
sharp gradient noted from Tyler County sewd to roughly Marsh
Island where rainfall totals jump quickly, will be extending the
Flash Flood Watch to now include Tyler as well as portions of swrn
LA. Have also pushed the watch another 24 hours...now expiring
31/00z or early Wednesday evening. Will re-evaluate tomorrow to
see if further expansions/extensions will be needed.

With expected tide levels expected to continue falling, the
Coastal Flood Advisory has been continued, but edited to display
1-2 feet above projected tide levels from now through expiration.

Thanks to neighboring WFOs and SPC/WPC for coordination today.

&&

.MARINE...
SCA conditions to continue through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  82  71  80 /  60  70  50  60
LCH  76  80  74  79 /  80  90  80  80
LFT  77  84  75  81 /  60  80  70  70
BPT  76  79  74  79 / 100  90  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday evening for LAZ041-042-052-
     073-074.

     Coastal Flood Advisory until 10 AM CDT Sunday for LAZ052>054-073-
     074.

TX...Flash Flood Watch through Wednesday evening for TXZ180-201-215-
     216-261-262.

     Coastal Flood Advisory until 10 AM CDT Sunday for TXZ215.

GM...Small Craft Advisory until 1 PM CDT Sunday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution through Sunday afternoon for GMZ430-
     432-435.

&&

25
Hazardous weather outlook, Aug 26, 5:18 AM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
518 AM CDT Sat Aug 26 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
518 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Harvey made landfall last night and has moved inland very slowly.
The majority of the rainbands continue across the central Texas
coast with this region this morning getting brushed but the outer
bands. A Tornado Watch continues for Jefferson... Hardin... and
Orange counties in southeast Texas. Rains will continue through
the day and into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Harvey is expected to bring bands of showers and isolated
thunderstorms across the region through the weekend and into next
week. Rainfall will be heavy at times and flooding of some
locations is expected.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-271030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
518 AM CDT Sat Aug 26 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Small Craft Advisory is in effect through tomorrow as winds and
waves will continue from Hurricane Harvey. Stronger winds should
be expected in the offshore waters where waves heights will range
from 7 to 10 feet. Storms will move from the southeast to the
northwest.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong winds and heavy seas along with rains will be the main
issue in the coastal waters as Harvey moves around the central
Texas coast through the rest of the weekend and into next week.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 26, 1:21 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
121 PM CDT SAT AUG 26 2017

LAZ032-033-043-261845-
Acadia LA-St. Landry LA-Evangeline LA-
121 PM CDT SAT AUG 26 2017

...SPECIAL WEATHER STATEMENT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawtell, or near Church Point, moving north at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Opelousas, Ville Platte, Church Point, Sunset, Washington, Lawtell,
Whiteville, Swords, Prairie Ronde, Indian Lake, Grand Prairie and
Chicot State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 9207 3039 9228 3080 9235 3080 9201
TIME...MOT...LOC 1821Z 182DEG 28KT 3047 9217

Jones
Special weather statement, Aug 26, 1:41 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
141 PM CDT SAT AUG 26 2017

TXZ180-259-261-261915-
Northern Jasper TX-Southern Jasper TX-Tyler TX-
141 PM CDT SAT AUG 26 2017

...SPECIAL WEATHER STATEMENT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Beach, or 7 miles southeast of Sabine National Wildlife, moving
north at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Buna, Mt. Union and Magnolia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
Texas.

LAT...LON 3073 9415 3074 9392 3037 9395 3034 9408
      3036 9410 3044 9411 3046 9410 3047 9410
      3049 9408 3051 9408 3052 9407 3053 9408
      3053 9412
TIME...MOT...LOC 1840Z 179DEG 33KT 2984 9349

Jones
Special weather statement, Aug 26, 1:43 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
143 PM CDT SAT AUG 26 2017

TXZ180-201-261915-
Hardin TX-Tyler TX-
143 PM CDT SAT AUG 26 2017

...SPECIAL WEATHER STATEMENT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silsbee, moving northwest at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Silsbee, Kountze, Warren, Wildwood, Honey Island and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 200 AM CDT for southeastern
Texas.

LAT...LON 3049 9454 3051 9454 3057 9456 3068 9441
      3033 9412 3024 9425 3049 9463
TIME...MOT...LOC 1843Z 138DEG 33KT 3032 9425

Jones
Local storm report, Aug 26, 1:47 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
147 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      ORANGEFIELD             30.07N 93.86W
08/26/2017                   ORANGE             TX   EMERGENCY MNGR

            REPORTS OF FLOODING ROADS

&&
Local storm report, Aug 26, 3:20 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          HONEY ISLAND            30.40N 94.44W
08/26/2017                   HARDIN             TX   911 CALL CENTER

            FIRE STATION EMPLOYEE REPORTED SEEING A POSSIBLE TORNADO
            NEAR HONEY ISLAND, TX

&&

RACKLEY
Local storm report, Aug 26, 3:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
347 PM CDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          PICKERING               31.03N 93.27W
08/26/2017                   VERNON             LA   PUBLIC

            PUBLIC REPORTED POSSIBLE TORNADO NEAR PICKERING.

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:40 AM CDTTornado WarningLCHOrange35 min
Aug 26, 11:48 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange6 hr
Aug 26, 12:03 PM CDTFlash Flood WarningLCHHardin6 hr
Aug 26, 12:32 PM CDTTornado WarningLCHJasper, Orange28 min
Aug 26, 12:55 PM CDTTornado WarningLCHJasper, Tyler35 min
Aug 26, 1:27 PM CDTFlash Flood WarningLCHHardin, Jasper, Tyler5 hr
Aug 26, 1:29 PM CDTTornado WarningLCHJasper, Tyler31 min
Aug 26, 1:41 PM CDTSpecial Weather StatementLCHJasper34 min
Aug 26, 1:43 PM CDTSpecial Weather StatementLCHHardin32 min
Aug 26, 1:54 PM CDTTornado WarningLCHJasper, Tyler36 min
Aug 26, 2:00 PM CDTFlash Flood WarningLCHNewton, Orange4 hr
Aug 26, 2:40 PM CDTTornado WarningLCHHardin35 min
Aug 26, 3:06 PM CDTTornado WarningLCHHardin, Tyler24 min
Aug 26, 3:33 PM CDTTornado WarningLCHTyler27 min
Aug 26, 4:18 PM CDTTornado WarningLCHJasper, Orange27 min
Aug 26, 4:30 PM CDTTornado WarningLCHNewton30 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.